Illinois, 2022

Hail and Damaging Winds in Illinois, July 23, 2022

July 23, 2022 · NWS DVN · 3 events in 3 counties and zones

Scattered showers and thunderstorms tracked east across eastern Iowa into northwest Illinois early Saturday morning. Frequent lightning, heavy rain, small hail, and damaging winds downing trees were common as the storms rolled through.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered showers and thunderstorms tracked east across eastern Iowa into northwest Illinois early Saturday morning. Frequent lightning, heavy rain, small hail, and damaging winds downing trees were common as the storms rolled through. Wind gusts between 40 and 60 mph were reported with the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 23, 2:32 AM CST, 6 minutes earlier.

Area forecast discussion, Jul 23, 2:32 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
332 AM CDT Sat Jul 23 2022

.SYNOPSIS...
Issued at 330 AM CDT Sat Jul 23 2022

The latest sfc analysis was indicating the main warm front had
retreated north to close to the IA/MN border dropping down to north
central IL. Overnight elevated convection ongoing in it's vicinity,
and should exit the CWA and diurnally wane through mid morning.
Until then some robust localized rainfall and near severe hail/winds
possible. Then another potentially significant severe weather event
possible along and north of the CWA later this afternoon and
tonight, with secondary strong convection possible further south
into the local area as a cold front pushes in from the west.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CDT Sat Jul 23 2022

Today...Again will walk out some lingering storms out of the east
and northeast thru 8-9 am before they diurnally wane. Some temporary
training or development will produce localized rainfall swaths of 1-
2 inches, but we should be able to handle that in much of the area
besides some ponding of water and will hold off any flood watch, but
can't rule out the eventual need for an isolated flash flood warning
through dawn. Then any convective debris should erode for full on
warm sector effect ahead of approaching short wave from the Pacific
northwest and the above mentioned associated cold front. Fcst
soundings and thermal profiles suggest breezy south winds pumping up
temps into the low to mid 90s, with sfc DPTs in the lower to mid
70s.

Some outside chance for a deeper mix boosting some temps into
the upper 90s and pooled mid to upper 70 DPTs, but that still looks
to be on the extreme/high deviation end of things. With mid 90s and
lower to mid 70 DPTs, solid to higher end Heat Advisory still on
track and will let the headline ride of course, with heat index
readings in the 100-107 degree range. Some localized 110's possible
as well, and if that get's more widespread, an eventually need for
an excessive heat warning can not be ruled out.  After the morning
convection subsides, the rest of the day thru 00z may be mainly dry
and EML capped, but some chance of newly generated storms bleeding
down into the far northwestern CWA out of southern MN convective
hotbed. Will keep at least lower CHC POPs in those locations for
late afternoon storm development, which could be strong/severe if it
occurs.

Tonight...A lot coming together ahead of a vigorous digging short
wave trof acrs the northern plains into the northwestern GRT LKS to
fuel strong to severe convection acrs the upper Midwest and western/
southwestern GRT LKS. Robust THTA-E advection and 40-50+ KT bulk
shear looks to eventually form an severe line/bow of storms acrs
southeastern MN, northern IA and into central/southern WI, with some
chance of this severe line tailing down and clipping the northern
portions of the local CWA Sat evening. Projected H85 MB thermal MCS
track temps have slipped a bit further south, but still keep the
brunt of the linear MCS activity just to the north of the DVN CWA or
scraping the northern fringe. The thought of overpowering cold pool
mechanics to allow for a further southeast propagation to occur then
what a lot of models want to give it credit for, still has to be
kept in mind and the Enhanced outlook along the northern doorstep of
the CWA looks to be warranted.

Even if the main line doesn't make it, secondary more sctrd storms
will still be possible in the local area especially late night after
midnight ahead of the main cold front, with still high instability
for that time of day 3000+ MU CAPES and 30-50 kT effective bulk
shear supporting a severe threat and all threat parameters possible.
An evolving situation to watch for sure, with higher end damaging
winds possible in or near the local CWA taking into account the
kinematic/thermodynamic combo if a portion of the evening linear MCS
can make it into the northern CWA. PWAT feed of 1.7 to 2.0 inches
would also support high rainfall rates of 1-2+ inches an hour and
locally heavy rain. Hopefully the storms will be progressive, but
any repeated tracking/development in the same areas could spell
localized flooding, especially in areas that get locally heavy rain
this early Sat morning.

.LONG TERM...(Sunday through Friday)
ISSUED AT 330 AM CDT Sat Jul 23 2022

Sunday...A cooler frontal passage day, and will probably still have
to walk out frontally forced showers and storms thru the
southeastern 2/3's of the CWA thru at least late morning with some
storms still possibly on the strong side. But latest model trends
suggest better severe chances shifting south and southeast of the
local FCST area. Frontal convergent focal zone looks to shift mainly
south of the CWA for Sunday night precip chances.

Monday and Tuesday...Cooler in the 80s regime looks in store with
the main boundary undulating off to the south, maybe some
overrunning elevated showers and embedded storms in the far south at
times Monday night, with locally heavy rainfall possible. Current
suite of medium range models continue to dig the next short wave and
pre-warm front into the area Tue night for the  more organized
precip/MCS threat into early Wed morning.

Wednesday thru Friday...Midweek FROPA Wednesday with associated
precip chances especially in the morning. Ensemble upper jet pattern
shows longer wave trof carving out acrs the upper MS RVR Valley with
cooling influx down into the region. This may set up below normal
temps for the end of the week, with smaller precip chances in the
south for Thu.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
ISSUED AT 1200 AM CDT Sat Jul 23 2022

Will be keeping a close eye on potential for storm development
around the KCID/KDBQ vicinities for the next several hours.
Satellite imagery at this hour depicts a frontal boundary with
plentiful CU around the Hwy 20 and 30 corridors, which is likely
to spawn showers and storms as it begins to interact with the
30-40 kt LLJ. Maintained the TEMPO group from the previous TAF to
address potential for MVFR conditions if storms impact the
terminals.

Outside of this, VFR conditions will prevail for the period with
south to southwest winds around 10-15 knots. Additional showers
and storms will be possible late in the period once again at
KCID/KDBQ, and have introduced a PROB30 group for MVFR conditions
for this TAF at those terminals.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory from noon today to 8 PM CDT this evening for
     Benton-Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-
     Henry IA-Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-
     Linn-Louisa-Muscatine-Scott-Van Buren-Washington.

IL...Heat Advisory from noon today to 8 PM CDT this evening for
     Bureau-Carroll-Hancock-Henderson-Henry IL-Jo Daviess-
     McDonough-Mercer-Putnam-Rock Island-Stephenson-Warren-
     Whiteside.

MO...Heat Advisory from noon today to 8 PM CDT this evening for Clark-
     Scotland.

&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...Speck
Hazardous weather outlook, Jul 22, 3:32 AM CST, 23 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
432 AM CDT Fri Jul 22 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
432 AM CDT Fri Jul 22 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a slight chance of a thunderstorm mainly in eastern Iowa
early this morning. The primary risks are lightning and small
hail.

The Storm Prediction Center has a marginal risk of severe
thunderstorms for all of eastern Iowa, northwest Illinois, and far
northeast Missouri this evening into tonight. Storms that develop,
could produce damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Hot conditions are expected on Saturday with peak heat index
readings ranging from around 100 to 105 degrees. A Heat Advisory
has been issued for Saturday for areas generally along and south
of a line from Marengo Iowa, to Clinton Iowa, and to Geneseo
Illinois. This advisory may eventually need to be expanded.

Another round of thunderstorms is possible from Saturday
evening into Saturday night. There is a slight risk for severe
storms along and north of the highway 20 corridor, with a
marginal risk to the south across much of the rest of the Outlook
Area. Damaging winds are the primary risk, with large hail and
isolated tornadoes secondary concerns. Locally heavy rainfall may
also occur. Strong to severe storms may linger into Sunday
morning mainly along and southeast of a line from Sigourney Iowa,
to Tipton Iowa, and to Mount Carroll in northwest Illinois.

Additional storm chances will return to the Outlook Area Tuesday
night into Wednesday. The risk for severe weather is still
uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening into tonight.
Spotter activation may again be needed by Saturday night.

PS/12

In the hours before

Local storm report, Jul 23, 1:08 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
208 AM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     HAIL             URBANA                  42.22N 91.88W
07/23/2022  E0.50 INCH       BENTON             IA   TRAINED SPOTTER

&&

PS
Special weather statement, Jul 23, 1:16 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
216 AM CDT Sat Jul 23 2022

IAZ051-052-230745-
Linn IA-Benton IA-
216 AM CDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of southeastern Benton
and southwestern Linn Counties through 245 AM CDT...

At 215 AM CDT, Doppler radar was tracking a strong thunderstorm near
Van Horne, or near Vinton, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar Rapids, Vinton, Hiawatha, Robins, Center Point, Fairfax,
Atkins, Palo, Shellsburg, Newhall, Van Horne, Alburnett, Garrison,
Toddville, Benton City Park, Pleasant Creek State Recreation Area,
Hoefle-Dulin Park, Lafayette, Benton County Fairgrounds and Morgan
Creek Park.

This includes Interstate 380 between mile markers 14 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4200 9217 4218 9213 4216 9161 4189 9167
TIME...MOT...LOC 0715Z 279DEG 26KT 4208 9206

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Speck
Local storm report, Jul 23, 1:46 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
246 AM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 AM     TSTM WND GST     2 N CENTRAL CITY        42.23N 91.52W
07/23/2022  M42 MPH          LINN               IA   TRAINED SPOTTER

            ALSO HAD HAIL BUT UNKNOWN SIZE.

&&

PS
Special weather statement, Jul 23, 2:09 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
309 AM CDT Sat Jul 23 2022

IAZ042-054-065-066-068-ILZ001-007-009-015-230845-
Whiteside IL-Carroll IL-Rock Island IL-Jo Daviess IL-Scott IA-
Clinton IA-Jackson IA-Dubuque IA-Cedar IA-
309 AM CDT Sat Jul 23 2022

...Strong thunderstorms will impact portions of northeastern Rock
Island, northwestern Whiteside, Jo Daviess, western Carroll, Jackson,
eastern Cedar, northern Scott, southeastern Dubuque and Clinton
Counties through 345 AM CDT...

At 308 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Zwingle to Wheatland. Movement
was east at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dubuque, Clinton, Maquoketa, Galena, DeWitt, Camanche, Savanna,
Bellevue, East Dubuque, Preston, Hanover, Wheatland, Elizabeth, Grand
Mound, Woodbine, Sabula, Delmar, Lost Nation, Miles and Calamus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4193 9013 4193 9015 4190 9015 4184 9018
      4181 9018 4175 9031 4171 9032 4174 9033
      4173 9041 4177 9047 4176 9058 4177 9059
      4176 9062 4177 9067 4174 9071 4177 9079
      4177 9090 4250 9079 4250 9003
TIME...MOT...LOC 0808Z 273DEG 43KT 4240 9073 4182 9083

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Speck
Local storm report, Jul 23, 2:29 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
329 AM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 AM     TSTM WND GST     DUBUQUE REGIONAL ARPT   42.40N 90.72W
07/23/2022  M62 MPH          DUBUQUE            IA   ASOS

&&

PS
Special weather statement, Jul 23, 2:38 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
338 AM CDT Sat Jul 23 2022

IAZ066>068-ILZ009-015-016-230930-
Whiteside IL-Rock Island IL-Henry IL-Scott IA-Clinton IA-
Muscatine IA-
338 AM CDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of southeastern Rock
Island, west central Whiteside, northwestern Henry, Scott,
northeastern Muscatine and southeastern Clinton Counties through 430
AM CDT...

At 338 AM CDT, Doppler radar was tracking a strong thunderstorm near
Calamus, or 12 miles northeast of Durant, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, East Moline, Silvis,
Eldridge, Colona, Milan, Camanche, Le Claire, Coal Valley, Hampton,
Port Byron, Walcott, Blue Grass, Buffalo, Andalusia, Rapids City and
Albany.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 279 and 306.
 Interstate 80 in Illinois between mile markers 1 and 9.
 Interstate 74 in Illinois between mile markers 1 and 12.
 Interstate 88 between mile markers 1 and 8.
 Interstate 280 between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4146 9022 4139 9088 4177 9089 4177 9079
      4174 9075 4174 9071 4177 9067 4176 9062
      4177 9059 4176 9058 4177 9054 4177 9047
      4176 9046 4176 9044 4173 9041 4174 9034
      4173 9032 4177 9028 4181 9017
TIME...MOT...LOC 0838Z 273DEG 43KT 4174 9077

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Speck

The radar

The Quad Cities radar (KDVN), 88 km away, was scanning. The volume nearest the first event began at 08:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jo Daviess

When
July 23, 2:38 AM CST
Where
Jo Daviess County, 2.47 mi NW of Woodbine
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.350, -90.190

A trained spotter reported a51 knot gust measured by there personal weather station.

Hail, Stephenson

When
July 23, 3:10 AM CST
Where
Stephenson County, 2.47 mi SE of Sciota Mills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.330, -89.630

Thunderstorm Wind, Carroll

When
July 23, 3:10 AM CST
Where
Carroll County, Milledgeville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.970, -89.780

A trained spotter reported damage from wind driven hail at this location. The wind driven hail caused two pieces of siding to fall off along with damage to a window and many dents in the remaining siding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046892, 1046891, 1046894.